Taking Levo and increased peripheral neuropathy?

Not sure if I'm worrying over nothing but I'm going to ask anyway as this is bothering me. Have now been on 25 mcg Levo for 6 weeks, feel much better in terms of symptoms (although still got hot flushes). Also been supplementing B12 (5000 mcg), D3 (5000 i.u.), Folate (these 3 all deficient), Magnesium, etc for the past couple of months. Mentally the brain fog has gone, which is great! Also gluten-free for 3 months now.

However, I have noticed during the past week or so, some odd sensations in my feet/lower legs. From reading around this forum and elsewhere this would appear to be peripheral neuropathy - a feeling of numbness in the ends of my toes, tingling in lower legs, soles of feet, just a very odd feeling I can't quite describe. Almost like pins and needles but just before you get that, so sort of subtle.

What I want to ask is, could it be connected to taking Levo (and not just B12 deficiency)? Before I took Levo I had some of those feelings just in a few toe ends (barely noticeable) but not in my legs, now it's like it's spreading, and I find that particularly worrying, especially as I'm supplementing. I find it hard to accept it's simply B12 connected since it has escalated quickly in the past couple of weeks. Haven't yet seen my doc as I'm due another blood test in a couple of weeks to assess how I'm getting on with Levo.

Anyone else had this sort of reaction?

15 Replies

oldestnewest
  • Jadzhia,

    I've read B12d patients may find a worsening of symptoms when they first start supplementing or having injections. I doubt it is anything to do with 25mcg Levothyroxine.

  • Oh really? I wonder why that is? Very interesting! Thank you for that info Clutter. Well I hope it starts reversing soon! It is quiet unnerving, no pun intended!

  • Jadzhia,

    I think it is discussed in b12d.org/b12-injections-wha...

  • Thanks Clutter I'll go have a read. :)

  • Healing might trigger these kinds of symptoms when deficient to b12 and start supplementing. Nerves start to regrow and create new connections.

    When I started supplementing b12 I had quite a lot different weird symptoms at first. Was like very mild shooting nerve pain and pins and needles with stabbing feeling. Was weird but as I knew it is possible I didn't worry so much.

    Also I had awful awful jaw pain for a day coming and going but apparently it is very common.

    Plus I was very gassy lol.

    So symptoms can vary a lot but they will pass quite soon.

  • Thank you that's a huge relief to hear, I feel far more positive now. In fact, quite pleased 'something' is happening! Getting the odd pins and needles in fingers now, too. It is weird but hopefully all good. :)

  • :) I hope it passes soon. But for you it might take longer than for someone else. However ,it is a sign of healing so it is a good thing. Just try to tolerate it!

  • Think of it as your body waking up ..... :-)

  • Are you taking a B Complex along with your B12 and Folate? If you aren't then I would suggest you should be, because it isn't a good idea to have one or two B vitamins at good levels while being deficient in others.

    You should ask for recommendations for a suitable B Complex. I wouldn't recommend one which has everything at a dose of 50mg or 50mcg or 100mg or 100mcg etc. There is no scientific justification for taking similar massive doses of all the B vitamins, the manufacturers just think it looks good in their advertising. In the case of vitamin B6 it is possible to develop toxicity - and one of the toxic effects is peripheral neuropathy.

    I would avoid Holland & Barrett - they use the cheapest, least bioavailable ingredients possible in many cases.

  • Yes I am, I take Jarrow B-Right after recommendations from folk here. :)

  • drgominak.com/vitamin-d-hor...

    Excerpt from above website

    "Usually within the first year of vitamin D supplementation the B5 body stores get used up and new symptoms of pain, burning and balance difficulties begin. Patients who have fibromyalgia or arthritis or autoimmune disease are already severely B5 deficient even before their vitamin D deficiency is detected"

    I found adding good quality B complex (Jarrows B-right) really subdued the "burning" feet. Also was advised on here to increase my potassium by eating more bananas, definitely helped. (More on my profile)

  • Thanks so much for that info and link! I've just read through it all. He recommends 60-80 ng/ml of D (blood level) to be a good level to get enough sleep, have good gut health, etc. I should flag up to anyone reading in the UK or Europe that our tests give Vit D in nmol/L rather than ng/ml, so you need to do a conversion if you want to make sense of your results in terms of this! My test result of 66 nmol/L = 26.4 ng/ml so I am definitely very deficient. I am going to order another test kit on Monday and retest, probably a good idea after a couple of months on 5000 i.u. per day, to see my progress.

    Link to do conversion from one unit to the other:

    vitamindservice.com/node/91

    I am a banana fiend, I do eat one per day and sometimes two!

    I did chuckle at the idea of spending 2-3 hours in the midday sun in summer in a swimsuit to get plenty of Vit D. I start to burn in 5 minutes in summer, I am so fair! It's likely why I'm deficient, I don't sunbathe, don't go out in the sun much, usually sit in the shade if I do, or if I have to, then I use sunscreen.

  • My gastroenterologist strongly recommended sunshine holiday in the winter every year! 😎

  • Haha I like him/her! :D Unfortunately due to a crook back I can't travel at all so stuck where I am!

  • I have had this, a bit like numbness but not numb enough if you pinch the skin, not to feel it. My GP has ordered B12 blood tests but strangely I have started taking T3 only this week and the feeling is not so strong. I keep wiggling my toes to check it but it is definately not so bad. I will ask endo when I see him but won't be for 3 months.

You may also like...